Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (18)

Drug-induced pigmentation in Child
Other Resources UpToDate PubMed

Drug-induced pigmentation in Child

Contributors: David O'Connell MD, William Schaffenburg MD, Catherine J. Wang, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced pigmentation or dyspigmentation represents 10%-20% of all cases of acquired hyperpigmentation. Mechanisms of drug-induced pigmentation include cutaneous deposition of the drug or its metabolites, accumulation of melanin, deposition of iron, or synthesis and deposition of special pigments such as lipofuscin. Increased melanin produces brown pigmentation. When medications are deposited in the dermis, they can cause blue-black or muddy brown macules. Drugs commonly associated with hyperpigmentation include NSAIDs, antimalarials, psychotropic medications, amiodarone, bleomycin, tetracyclines (most commonly minocycline), chemotherapeutic agents, and metals such as silver and gold.

Minocycline-induced pigmentation is of special note as it has been among the most widely used of these medications in adolescents, as a primary antibiotic choice in the treatment of moderate to severe acne vulgaris. Usually, the pigmentation develops after a year or more of therapy, but it has been reported to occur after just a few weeks to a couple of months.

Related topics: drug-induced flagellate pigmentation, amiodarone drug-induced pigmentation, drug-induced hypopigmentation, drug-induced oral pigmentation, drug-induced nail pigment, fixed drug eruption

Codes

ICD10CM:
L81.9 – Disorder of pigmentation, unspecified
T50.905A – Adverse effect of unspecified drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
110284009 – Drug-induced pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Postinflammatory hyperpigmentation has history of preceding inflammation.
  • Phytophotodermatitis
  • Jaundice causes a yellow cast to the skin; it can also be Drug-induced jaundice.
  • Confluent and reticulated papillomatosis (Gougerot-Carteaud syndrome)
  • Erythema ab igne
  • Carotenemia causes a yellow-orange color in the skin.
  • Lycopenemia causes an orange color in the skin.
  • Generalized hyperpigmentation is also seen in Addison disease, Cushing syndrome, Vitamin B12 deficiency, Pellagra, Ochronosis, Gaucher disease type 1, Carcinoid syndrome, Nelson syndrome, Cushing syndrome, Adrenoleukodystrophy, and Primary biliary cholangitis.
  • Ashy dermatosis (erythema dyschromicum perstans)

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:01/17/2023
Last Updated:01/18/2023
Copyright © 2024 VisualDx®. All rights reserved.
Drug-induced pigmentation in Child
A medical illustration showing key findings of Drug-induced pigmentation
Clinical image of Drug-induced pigmentation - imageId=152129. Click to open in gallery.  caption: 'Brown and violaceous macules and patches on the dorsal hands, developing secondary to medication.'
Brown and violaceous macules and patches on the dorsal hands, developing secondary to medication.
Copyright © 2024 VisualDx®. All rights reserved.